Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Paducah, KY

April 14, 2002Butler County, Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 14, 2002, 2:12 AM CDT for Butler County, Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2002, 2:12 AM CDT (07:12 UTC)
Expired
Apr 14, 2002, 6:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 161 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 140712
FFWPAH
MOC023-181-141100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
211 AM CDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN MISSOURI
  RIPLEY COUNTY IN MISSOURI

* UNTIL 600 AM CDT

* AT 158 AM CDT...DOPPLER RADAR INDICATED 2 TO 3 INCHES OF RAIN HAVE 
FALLEN OVER PORTIONS OF BUTLER AND RIPLEY COUNTIES SINCE SATURDAY 
EVENING.  THERE HAVE BEEN REPORTS OF FLOODING ALONG HIGHWAY 21 NORTH 
OF DONIPHAN...ROUTE 142 NEAR NAYLOR...AND ALONG HIGHWAY 60 IN POPLAR 
BLUFF.  THE LITTLE BLACK RIVER WAS ALSO COMING OUT OF ITS BANKS 
NORTH OF DONIPHAN.

* ANOTHER ONE QUARTER TO THREE QUARTERS OF AN INCH ARE POSSIBLE OVER 
THE NEXT 2 HOURS...POSSIBLY FURTHER AGGRAVATING ANY AREAS OF 
FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...
DONIPHAN...NAYLOR...NEELYVILLE AND POPLAR BLUFF

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3680 9027 3656 9027 3654 9098 3673 9101

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 1:32 AM CDT, 40 minutes earlier.

Area forecast discussion, Apr 14, 1:32 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 AM CDT SUN APR 14 2002

CURRENT PACKAGE IN DECENT SHAPE. WILL MAKE A COUPLE OF TIMING
ADJUSTMENTS AND TWEAK A FEW TEMPS.

REMNANTS OF MCS CURRENTLY OVER WRN HALF OF CWA TO CONTINUE MOVING
NE. DO EXPECT DEVELOPMENT ACROSS SE PORTIONS TODAY AS SHORT WAVE AND
ASSOC VORT MAX INTERSECT DEEP MOISTURE. SFC BOUNDARY ACROSS CWA HAS
ALL BUT COMPLETELY WASHED OUT. RW/TRW SHOULD CLEAR THE CWA FROM W TO
E TODAY AS SHORT WAVE CONTINUES ITS EASTWARD TREK. MODELS SHOWING
DECENT QPF WITH THIS FEATURE BUT ASIDE FROM A COUPLE OF TROUBLE
SPOTS...MOST AREAS SHOULD BE OKAY SINCE THE FRONT WILL NO LONGER BE
THERE TO ENHANCE FORCING AND THE FACT THAT THE SYSTEM WILL KEEP
MOVING. MODELS FAIRLY SIMILAR THROUGH 36 HOURS. AT THAT TIME AVN
LIFTS A SOUTHERN STREAM SHORT WAVE ALMOST DUE NORTH ACROSS THE CWA
ON MONDAY AND CRANKS OUT A ROUND OF LIGHT PRECIP. BOTH ETA/NGM KEEP
THIS FEATURE JUST TO OUR SOUTH WHICH LOOKS BETTER CONSIDERING A WSW
FLOW ALOFT VERSUS SSW. AVN DRAGS THIS FEATURE ACROSS THE AREA
(ESPECIALLY SE HALF) THROUGH MONDAY NIGHT BUT AGAIN THE ETA/NGM SHOW
ONLY CLOUDS SO WILL OPT FOR THE MAJORITY RULE. WILL MAKE NO CHANGES
TO THE EXTENDED ATTM.

FOR TEMPS...WILL GO WITH A FWC/MAV MOS COMPROMISE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 13, 10:41 PM CDT, 3 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT SAT APR 13 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND SUNDAY MORNING ACROSS
THE QUAD STATE REGION. PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE ACROSS
MUCH OF THE REGION OVERNIGHT.

DISCUSSION...
AN AREA OF LOW PRESSURE ALOFT WILL INTERACT WITH A WEAK STATIONARY
FRONT OVERNIGHT. EARLIER SATURDAY EVENING...THE FRONT WAS DRAPED FROM
WEST TO EAST ACROSS EXTREME SOUTHERN MISSOURI AND WESTERN KENTUCKY.
THIS COMBINATION...ALONG WITH MOIST AND UNSTABLE AIR...WILL RESULT
IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE EAST ALONG
THE FRONT.

THE TRACK AND TIMING OF THE LOW PRESSURE SYSTEM IS STILL
A BIT UNCERTAIN...BUT THE POTENTIAL EXISTS FOR LOCALIZED RAINFALL
AMOUNTS IN THE ONE TO TWO INCH RANGE. IF THIS WERE TO HAPPEN...SOME
AREAS COULD HAVE FLOODING PROBLEMS STARTING EARLY SUNDAY MORNING.
HOWEVER...THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.
THE STORMS WILL DIMINISH LATE SUNDAY MORNING...AS THE UPPER LOW
PUSHES FARTHER EAST.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUIRED OVERNIGHT...MAINLY FOR
FLOODING REPORTS.

&&

MEFFERT

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.